Website Updates on Hold Due to Topical Steroid Withdrawal

Posted by | Filed under Uncategorized | Jan 21, 2012 | No Comments

Hi Everyone!

At the beginning of last November, I was all ready to upload a whole bunch of useful content to my website. My website advisor Craig Stocks had just helped me set up a great new format for my lists of class projects and materials that I offer for sale. And then, suddenly, BAM! I was hit with the horrific (but temporary) symptoms of Topical Steroid Addiction Withdrawal. What is this? you might ask, since very few people are familiar with this distressing phenomenon.

Topical Steroids are often used to deal with the symptoms of eczema and other skin conditions. However, what most people (including many dermatologists and allergists) don’t know is that they can do a lot of damage and your body can get addicted to them. It’s been estimated that 40-60% of people are susceptible to this.

That’s what happened to me. I used over-the-counter 1% Hydrocortisone ointment for about 5 years on my eyelids & wrists. My allergist assured me that there would be no bad side effects or permanent damage. That was a big mistake!

When I inadvertently stopped applying the steroid last October 1, 2011, my skin suddenly exploded! Where I had had a small amount of eczema on my wrists, my whole arm suddenly turned red and itchy, For a couple of weeks, I had no idea what was happening to me. Then I found the website of an Australian man whose wife was experiencing the exact same thing.

To make a long story short, this withdrawal horror can last from 6 months to more than 2 years! The good news is that, eventually, everyone returns to normal. The bad news is that, in the meantime, you itch and burn and swell and ooze and can’t sleep for many months! I’ve been one of the luckier ones so far. Many people have it so bad that they can’t get out of bed for weeks or months.

So far, I can more or less continue my main life activities, like teaching jewelry classes and cooking dinner. But if I sit still for 5 minutes, I start itching and scratching, and I have to jump up and do something. I’ve had a hard time sitting at my computer typing in the new data I planned to add in November. I can’t even sit and have a conversation with my husband!

So I haven’t done a lot of updating, or blogging lately. And now you know why!

I WILL be back!


 

Leave a Reply

You must be logged in to post a comment.

categories classes DIY earring hoops Earrings hand-made Hoop earrings jewelry organizatiojn projects samples Susan Ryza wire